Login  

 

The article you requested is

Diagnostic Characteristics of Clozapine-Induced Myocarditis Identified by an Analysis of 38 Cases and 47 Controls

J Clin Psychiatry 2010;71(8):976-981
10.4088/JCP.09m05024yel

Objective: To analyze cases of clozapine-induced myocarditis for clinical and diagnostic trends.

Method: A case definition was developed by a multidisciplinary group using reports of myocarditis with clozapine submitted to the Australian Therapeutic Goods Administration. The definition uses for diagnosis either histology or the combination of new signs of cardiac dysfunction combined with a cardiac-specific diagnostic parameter occurring within 45 days of starting clozapine. Potential cases of clozapine-related myocarditis occurring between January 1993 and September 2008 and a comparative group of long-term clozapine users were documented from the patients’ medical records.

Results: Thirty-eight of 59 reviewed cases met the case definition. Three patients died, and the diagnosis for these was confirmed on cardiac histology. Nearly all of the remaining patients had persistent tachycardia and elevated troponin level. The time to onset was 14–22 days in all except 2 patients. Of the patients who survived, 66% (23 cases) had eosinophilia occurring 0–7 days (mean, 4.0) after the peak in troponin. C-reactive protein (CRP) level was elevated to above 100 mg/L (952 nmol/L) in 79% (23 cases), and some had elevated levels of CRP when troponin level was still normal. None of the control group (47 patients) met the case definition.

Conclusions: Eosinophil counts should not be relied on for diagnosis of clozapine-related myocarditis, but elevated CRP may be an early indicator of developing myocarditis. Patients starting clozapine should be actively monitored for myocarditis during the first 4 weeks, with extra care taken during week 3.

J Clin Psychiatry 2010;71(8):976-981

Submitted: January 7, 2009; accepted March 6, 2009.

Online ahead of print: March 9, 2010 (doi:10.4088/JCP.09m05024yel).

Corresponding author: Kathlyn Ronaldson, MSc, DPhil, Department of Epidemiology and Preventive Medicine, Monash University, The Alfred Hospital, Melbourne, Victoria 3004, Australia (kathlyn.ronaldson@med.monash.edu.au).